Ask a doctor

Swollen Eye and Droopy Eyelid After Botox for Frown Area

i got botox for the frown area i got 15 units only 5 shots.i only felt the last one it made me jump. and the next day i notice that; that eye got a little swollen more than the other one or is it a eyelid droopy how can i tell and if so how long does it take to go back to normal.the place had great. it was great place and they lot of exprience.i regreat getting it i don't like the way my eyes look is not much just a little but i can still tell and it makes me feel very sad. help!

Doctor Answers 5

Botulinum Toxin (Botox and Dysport) and droopy upper eyelid and swollen lower eyelids

Botulinum Toxin (Botox and Dysport) can relax the muslces of the lower eyelids resulting in swollen lower eyelids. Generally speaking this should resolve by 5 months after injection but could wear off sooner. However, Lopidine, could ease the effects of the droopy eyelid.

Chicago Plastic Surgeon
5.0 out of 5 stars 60 reviews

What to do about a swollen eye and droopy eyelid after Botox...

Short answer -- as long as you don't have any immediate pain, skin irritation, or visual changes, I would recommend waiting for 7-10 days to see your injecting physician.  The Botox should have reached its full effect at that point and your physician could re-evaluate you in person.

The good news is that what you are experiencing is unlikely to be permanent, and in time, your face should return to its pre-injection state.

In terms of your LOWER eyelid swelling, this may be due to the Botox infiltrating into your lower eyelid orbicularis muscle and should improve as the Botox wears off -- it typically does not last as long as the usual 3-4 month duration of the Botox, since a lower Botox dose likely diffused onto that muscle.

In terms of the droopy UPPER eyelid, this may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop.  Again, a lower dose typically diffuses onto the levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month -- the likely case in your situation. Note however, if the eyelid droop occurs shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months...

On a side note, you may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping.

A droopy upper eye-LID due to Botox can be treated with Apraclonidine eye-drops which can provide a small (2mm) improvement -- Apraclonidine 0.5, 1-2 drops, 3 times per day. Make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

When it comes to Botox, I would recommend to seek the services of an experienced physician injector.

I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.

Good luck.

Dr Markarian

Botox to the frown area

If you are unhappy with the appearance of the Botox, you should see your physcian to see if there is an adjustment that can be made, but this is purposely usually not done for about two weeks after treatment. the result that you have now can last for three to four months.

Ronald Shelton, MD
Manhattan Dermatologic Surgeon
5.0 out of 5 stars 34 reviews

Botox - swollen eye

First of all, I'm sorry you had a bad experience.  I'd recommend you go back to the place you got BOTOX and talk to your doctor about your concerns.  They will be able to evaluate what's going on and explain to you what to expect from the healing process and what your BOTOX effects will be.  One day after treatment is too early to see the final results.  But you need to have a conversation with your doctor so you have a better understanding of your procedure.

Dr. Cat Begovic

Botox to frown lines

When the frown lines are injected in between the eyebrows , it paralyzes the corrugator muscles. It has little impact to lower the brow.

Steven Wallach, MD
New York Plastic Surgeon
4.0 out of 5 stars 22 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.